How to Safely Exercise when Taking Antibiotics

How to Safely Exercise when Taking Antibiotics

If you doctor has prescribed antibiotics, there are certain precautions that you must take in regards to exercise. Exercising safely will not only help in the prevention of possible injury, but it can also be effective in ensuring that the antibiotics work to the best of their ability. Be sure to consult with your doctor before exercising in order to get specific recommendations.

Talk with Your Doctor

One of the most important tips to ensure that you exercise safely when taking antibiotics is that you must start by talking with your doctor. If you are not able to contact him or her directly, ask to speak with one of the nurses who is involved in your care. Come up with a list of questions, including such things as whether or not it is safe for you to exercise while taking the antibiotic, if there are any specific types of exercise you should avoid, and other similar issues. Make sure that you have a strong understanding of how the antibiotic could affect your current exercise routine before ending the conversation.

Start Slowly

Even though your doctor may have told you that your specific antibiotic wouldn't cause any adverse side effects, when on any new type of medication it is important to adjust your exercise routine in order to prevent possible injury or illness. For best results, decrease the intensity of your current exercise session by about 25%. If you are able to comfortably perform this amount and intensity of exercise for a week with no difficulty, you can assume that it is safe to gradually start adding time and intensity back to your workout until you have reached your previous levels of exercise. In this case, it is always better to be safe than sorry.

Watch for any Side Effects

Next, be sure to keep an eye out for any of the side effects that your doctor or nurse may have mentioned in regards to the medication. Some antibiotics have been found to be linked to the development of yeast infections, which can be made worse by high amounts of cardiovascular exercise. If you notice the beginnings of any strange signs or symptoms, contact your doctor or nurse and ask for guidance about continuing your current exercise level. More often than not, they will tell you to take a short break from exercise until the symptoms dissipate.

Keep a Journal

Finally, for best results when exercising while taking antibiotics, it is important to keep a journal that tracks your exercise sessions. Be sure to write down not only how long you exercised for, but also how you felt during the session, any side effects that you experienced, and when you took your antibiotics. Be sure to share this information with your doctor. It can be essential in your health care.